Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 73, NWS Salt Lake City, UT

August 16, 2005Carbon County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 16, 2005, 5:25 PM MDT for Carbon County, Utah. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2005, 5:25 PM MDT (23:25 UTC)
Expired
Aug 16, 2005, 6:30 PM MDT
In force
65 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Carbon County, UT

What was reported inside it

TimeReportWhereRemark
Aug 16, 5:40 PM MDTHAIL 0.88Price, UTNICKEL HAIL FOR 15 MINUTES IN PRICE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 162324
SVRSLC
UTC007-170030-
/O.NEW.KSLC.SV.W.0073.050816T2325Z-050817T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
525 PM MDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CARBON COUNTY IN UTAH
  THIS INCLUDES THE CITY OF PRICE

* UNTIL 630 PM MDT

* AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF WELLINGTON...OR ABOUT 9 MILES SOUTH OF PRICE...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WELLINGTON BY 535 PM MDT
  PRICE BY 540 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3946 11093 3946 11060 3980 11041 3980 11082

$$

SEAMAN
3 follow-up statements
000 
WWUS55 KSLC 162343
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
542 PM MDT TUE AUG 16 2005

UTC007-170030-
/O.CON.KSLC.SV.W.0073.000000T0000Z-050817T0030Z/
CARBON UT-
542 PM MDT TUE AUG 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM MDT FOR
CENTRAL CARBON COUNTY...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WELLINGTON...OR ABOUT NEAR PRICE...MOVING NORTHEAST AT
20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  5 MILES EAST OF HELPER BY 600 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR UTAH.

LAT...LON 3946 11093 3946 11060 3980 11041 3980 11082

$$

SEAMAN
000 
WWUS55 KSLC 170008
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
608 PM MDT TUE AUG 16 2005

UTC007-170030-
/O.CON.KSLC.SV.W.0073.000000T0000Z-050817T0030Z/
CARBON UT-
608 PM MDT TUE AUG 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM MDT FOR
CENTRAL CARBON COUNTY...

AT 606 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 9 MILES EAST OF KENILWORTH...OR ABOUT 11 MILES
NORTHEAST OF PRICE...MOVING NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN CARBON COUNTY THROUGH 630 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR UTAH.

LAT...LON 3961 11086 3955 11056 3980 11041 3980 11082

$$

SEAMAN
000 
WWUS55 KSLC 170029
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
628 PM MDT TUE AUG 16 2005

UTC007-170038-
/O.EXP.KSLC.SV.W.0073.000000T0000Z-050817T0030Z/
CARBON UT-
628 PM MDT TUE AUG 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARBON COUNTY WILL BE 
ALLOWED TO EXPIRE AT 630 PM...

THE THUNDERSTORM WHICH PROMPTED THE WARNING FOR CENTRAL CARBON 
COUNTY HAS WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOWED TO EXPIRE. SCATTERED SHOWERS CAPABLE OF PRODUCING HEAVY RAIN 
AND FREQUENT LIGHTNING WILL CONTINUE TO AFFECT PORTIONS OF CARBON 
COUNTY THROUGH 8 PM. 

LAT...LON 3961 11086 3955 11056 3980 11041 3980 11082

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:40 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 16, 1:40 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
140 PM MDT TUE AUG 16 2005

.SYNOPSIS...A TROUGH MOVING THROUGH THE REGION WILL BRING UNSETTLED
WEATHER TO THE AREA THROUGH TONIGHT. A SECONDARY TROUGH WILL BRING
MORE UNSETTLED WEATHER TO THE NORTH TOMORROW...WHILE CONDITIONS DRY
OUT IN THE SOUTH.

&&

.DISCUSSION...EARLY AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE
UPPER AIR ANALYSIS CONTINUE TO SHOW MEAN UPPER LOW CENTERED OVER
CENTRAL NV WITH SEVERAL VORTICITY CENTERS/SHORTWAVE FEATURES
ROTATING AROUND PARENT LOW. INITIAL SHORTWAVE TROUGH/ELONGATED
VORTICITY MAXIMA HAS LIFTED NORTH ALONG UT/ID BORDER WITH RESIDUAL
CONVECTION REMAINING ACROSS FAR NORTHERN UT. SECONDARY SHORTWAVE
CONTINUES TO ROTATE ACROSS SOUTHERN NV...AND HAS BEEN INDUCING
CONVECTION ACROSS EAST CENTRAL NV EARLY THIS AFTERNOON. THIS
CONVECTION HAS BEEN FED IN PART BY AXIS OF HIGHER SURFACE DEW POINTS
ANALYZED OVER SOUTHERN NV INTO FAR SW UT. AIRMASS AHEAD OF THIS
CONVECTION HAS BECOME MODERATELY UNSTABLE ACROSS WESTERN UT WITH
MLCAPE VALUES OF 1000-1500 J/KG PER SPC MESOANALYSIS. ADDITIONALLY
DEEP LAYER SHEAR ACROSS CENTRAL UT CONTINUES TO STRENGTHEN...WITH
SHEAR VALUES IN EXCESS OF 30 KTS OVERSPREADING SOUTHWEST UT AT THIS
TIME. THIS IS SUPPORTIVE OF ORGANIZED MULTICELL CLUSTERS AND IS
MARGINALLY SUPPORTIVE OF ROTATING UPDRAFTS/SUPERCELL STRUCTURES.
EXPECT NV CONVECTION TO CONTINUE TO PROPAGATES EASTWARD AND INCREASE
IN AREAL COVERAGE AS IT ENCOUNTERS INCREASINGLY FAVORABLE
ENVIRONMENT OVER WESTERN AND CENTRAL UT...AND POSSIBLY AS FAR NORTH
AS INTERSTATE 80.

AS NV SHORTWAVE PULLS EAST OF THE REGION DRIER AIR IN ITS WAKE IS
PROGGED TO OVERSPREAD SOUTHERN UT EFFECTIVELY SWEEPING MOISTURE OUT
OF THE AREA...WHILE FURTHER NORTH RESIDUAL MOISTURE FORECAST TO
REMAIN IN PLACE ACROSS NORTHERN UT RESULTING IN ANOTHER CHANCE OF
AFTERNOON AND EVENING CONVECTION. SHORTWAVE TROUGH CURRENTLY
APPROACHING BRITISH COLUMBIA COASTLINE IS PROGGED TO DIG INTO THE
PACIFIC NORTHWEST/NORTHERN ROCKIES LATE WEDNESDAY INTO THURSDAY
WHICH MAY AGAIN BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
NORTHERN UT.  AS THIS TROUGH TRANSLATES EASTWARD INTO THE PLAINS
LATE FRIDAY THROUGH THE UPCOMING WEEKEND...MID LEVEL RIDGE IS
FORECAST TO AMPLIFY OVER NV THEN BUILD EASTWARD ACROSS UT. EXPECT A
WARMING TREND ACROSS THE STATE WITH TEMPS REBOUNDING INTO THE LOWER
90S BY SUNDAY ALONG THE WASATCH FRONT...ALONG WITH DIURNAL
CONVECTION OVER FAVORED HIGHER TERRAIN AREAS.

&&

.HYDRO...PLENTY OF FLOW ALOFT WILL BE IN PLACE THROUGH THIS
EVENING...SO ALTHOUGH LOCALLY HEAVY RAIN POSSIBLE WITH STORMS THEY
SHOULD KEEP MOVING. EXPECT A DECREASE IN ACTIVITY OVER SOUTHERN UT
WEDNESDAY.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS DEVELOPING OVER EAST CENTRAL
NV MAY IMPACT KSLC AFTER 22Z. HEAVY RAIN RESULTING IN MVFR
CIGS...ALONG WITH GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS
THROUGH THE EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

SEAMAN
Hazardous weather outlook, Aug 16, 3:15 PM MDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT TUE AUG 16 2005

UPDATED AND CORRECTED DATE REFERENCE

UTZ003>006-008>021-171200-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
315 PM MDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF UTAH ALONG AND
SOUTH OF INTERSTATE 80.

.DAY ONE... TODAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE
REGION THROUGH THIS EVENING AND THEN DECREASE.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE
NORTH THROUGH THE REMAINDER OF THE WEEK BEFORE A DRYING TREND OVER
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

UTZ001-002-007-WYZ021-171200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-SOUTHWEST WYOMING-
WASATCH MOUNTAINS I-80 NORTH-
315 PM MDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF UTAH NORTH OF
INTERSTATE 80 AS WELL AS EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THIS
EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING. THE STRONGEST STORMS WILL BE OVER THE CENTRAL AND
NORTHERN PORTION OF THE AREA.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE
NORTH THROUGH THE REMAINDER OF THE WEEK BEFORE A DRYING TREND OVER
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:22 PM MDTSevere Thunderstorm WarningSLCJuab, Millard40 min
Aug 16, 4:35 PM MDTSevere Thunderstorm WarningSLCEmery55 min
Aug 16, 5:01 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele59 min
Aug 16, 5:28 PM MDTSevere Thunderstorm WarningSLCEmery32 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.